Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

advice to anyone who takes Sertraline. Make sure you take them with water, because...

(28 Posts)
RedOnHerHedd Mon 28-Mar-16 22:54:51

Because last night I was shattered and went to bed forgetting to fetch my glass of water with me. And just thought, sod it, I'll just swallow them without water.

BIG MISTAKE!

I had heartburn like nothing is ever experienced before, and the burning was making my eyes water.

I tried to make myself vomit and tried antacids to no avail. The pain was excruciating for almost 3 hours.

Woke up this morning and it felt like something very hard and painful was lodged at the bottom of my oesophagus. It got worse throughout the day to the point it was agony to swallow anything.

Rang NHS Direct (Wales) and they advised me to go straight to A&E. While there I had a drip with different types of medication to help try to dislodge anything that was stuck, and told to drink flat Coke.

Anyway, it didn't work.
It's still there but not quite as painful as before. I have to give it another 24-48hrs and of it's still the same I have to have a camera put down, as the sertraline may have damaged my oesophagus.

So, word of warning:
To save 2mins worth of going downstairs to get water, I've ended up with 24hrs of pain.

Make sure you drink plenty of water, and don't ever take it dry, it's actually really dangerous and can cause a hole in your oesophagus.

IndiansInTheLobby Mon 28-Mar-16 23:00:58

Oh no!! Poor you. I've had awful heartburn after taking Prozac with water but thankfully stopped after a few hours. I hope it goes off ASAP.

windygales Mon 28-Mar-16 23:13:38

Omg I did that a while ago I was in so much pain it felt like it had burnt my oesophagus (sp?)
I didn't go to A&E but I will never take a tablet without water again!!

NuggetofPurestGreen Mon 28-Mar-16 23:21:25

Yep I've been there. Thought I had food poisoning the first time and only figured it out after a couple more times. Not as bad as you, I was sick and felt a bit better and was fine the next day. I take other pills without water all the time but have learned my lesson with sertraline!

SilverBirchWithout Mon 28-Mar-16 23:25:54

Same problems with severe indigestion of the feeling the tablet is stuck in my throat. I now take mine 30 mins before going to bed, as whether you drink water or not I think it's the lying down just after taking tables that can cause the problem.

SweetpeaToadfoot Mon 28-Mar-16 23:36:38

I had this too!! I did take mine with water but obviously not enough. Twice during a year of taking sertraline I had the awful burning sensation and pain for about two hours. I was actually in tears both times confusedHorrendous. But yours has lasted much longer - poor you. Hope it eases off soon with no lasting damage. What a strange phenomenon.

Thornrose Mon 28-Mar-16 23:42:30

Wow, thanks for that! My dd takes Sertraline with squash or juice in the morning. I might switch that to water!

MrsKCastle Mon 28-Mar-16 23:43:04

Yep, I'm another who has been there, done that. It's horrendous, you have my full sympathy Red. I had no idea that it could actually damage the oesphogus though, I just put it down to nasty indigestion. I will be even more careful in future.

Clarathemagnificent Mon 28-Mar-16 23:46:56

I had this only a couple of nights ago with Sertraline. Was in horrendous pain. I think DP thought I was exaggerating but I was in agony for a good couple of hours. I even tried to cough it back up which didn't work but made me vomit. Awful.

lottielou7 Mon 28-Mar-16 23:49:20

Goodness me - poor you. I'm glad you're ok.

horizontilting Mon 28-Mar-16 23:55:46

Also be very careful if you take it with juice.

Mine comes with a sticker on the box to say "DO NOT TAKE WITH GRAPEFRUIT" Not a problem, I thought. Then I was pretty ill after taking it with pineapple juice and googled - when they say grapefruit they mean pineapple, lime, blood orange etc...

The enzymes in certain citrus fruits interfere with the enzymes that break down serotonin so you effectively overdose (it's like taking up to 5 times the amount that would normally be released from the tablet).

Presumably they'll add this to the next warning leaflet but for now we're dependent on stickers...

MostIneptThatEverStepped Mon 28-Mar-16 23:59:39

Yikes, so thankful I'm terribly at taking pills so always need water.
Although it must cause indigestion, which makes sense now I think about it.
Also it seems to have given me backache, anyone else had this?

SilverShins Tue 29-Mar-16 00:02:47

A timely warning for me. Thank you. I hope you feel much better soon Red

hellsbells99 Tue 29-Mar-16 00:09:21

www.dailymail.co.uk/health/article-2033383/How-pill-water-burn-hole-throat-One-doctor-learns-hard-way-gulp-tablets.html
I know linking to the DM is a no no, but this thread reminded me of an article I once read - ever since I have always taken tablets with a large glass of water.

RedOnHerHedd Tue 29-Mar-16 00:10:34

Thanks all, I'm hoping that it'll subside by morning, but it's still very much there.

Horizon I didn't know that about the juice either, it's not on my sticker. Mine just says "take one daily" doesn't even say anything about water. sad

horizontilting Tue 29-Mar-16 00:18:33

I had one box of a different brand (same generic) and it warned to drink with a lot of water. But the others didn't. And the grapefruit sticker only appeared a few months ago though the research is older than that. I'm in Ireland though. They'll probably eventually get the warnings consistent when they're obliged to cover everything (I imagine they have a timeframe to do so).Sorry you've had such a bad experience with it, must be horrible. It's good of you to start a warning thread. Hope you feel better soon.

Cagliostro Tue 29-Mar-16 00:27:51

I've had awful heartburn with them too sad I was first on them when I was 14 and suffered badly with it for the first week or so. The second and third (!) times I was on them I had no problems at all - except one day last year we were going out for breakfast so I thought I'd take it before we went so I didn't forget. Biiiiig mistake. It was DD's birthday and I missed it all sad so I never take them on an empty stomach.

I had no idea about the water thing - I do sometimes take my amitriptyline without water but thankfully never have with sertraline. That's so scary! Hope you feel better soon thanks

BitchPeas Tue 29-Mar-16 00:28:05

I've done this a couple of times with sertraline. It is hideous! You have my sympathy flowers I thought I was dying the first time blush took me a few more times to figure it out though!

RedOnHerHedd Tue 29-Mar-16 10:07:39

Well, it seems to have dislodged this morning, just feels a bit tender when I breathe in deeply.

I will never ever take my tablets dry, that was one lesson learned the hard way.

ellenjames Tue 29-Mar-16 10:57:23

I take mine with milk as water still leaves me with that lodged feeling

Aquamarine70 Sun 24-Apr-16 15:01:33

I have done this too only using a small amount of water to swallow. The pain was horrible & seems to take a whole day to subside.

Ihatechoosingnames Sun 24-Apr-16 15:05:43

Thanks for posting OP, I am terrible for taking tablets without water, have he no ill effects yet but I do take sertraline so will definitely be having it with water from now on just in case!

GooodMythicalMorning Sun 24-Apr-16 15:10:26

I wonder if it's the same for other stuff, as I swallowed my citalopram without water a few days ago and felt awful for hours so I wonder if that was why.

Zippy99 Wed 19-Oct-16 20:12:32

Think I've just done the same. Took it with a little water because it's so tiny, but the angle I swallowed it at wasn't best for it to go down, got stuck, thought don't panic it'll go down with warm water, drank that, didn't work. Almost vomited because it taste so gross, now although it seems like the tablet has dissolved I feel like my throat is on fire. It hurts so bad and don't know how long it'll last! 😭

bringbacksideburns Wed 19-Oct-16 20:21:08

Yep. Happened to me a couple of times. Like something lodged in your throat and very uncomfortable.

I've been taking it about a year and I'm wondering if it's the cause of my chest pains - Nurse did tests for asthma and then said it was possibly acid reflux, which gets worse with stress.
Never had it before taking these.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now